Florida, 2016Hail in Florida, July 8, 2016
July 8, 2016 · NWS MFL · 1 event in 1 county or zone
Afternoon thunderstorms developed along the Atlantic sea breeze. One severe thunderstorm was strong enough to produce hail in Pembroke Pines in Broward County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms developed along the Atlantic sea breeze. One severe thunderstorm was strong enough to produce hail in Pembroke Pines in Broward County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 8, 1:02 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 8, 1:02 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Miami FL
202 PM EDT FRI JUL 8 2016
.AVIATION...
Some convection has kicked off this afternoon as the sea breeze is
pushing inland. Thunderstorms are possible with the convection,
but should mainly be concentrated well inland of the terminals.
PBI has the potential for some rain impacting the terminal before
20z. The terminals could see effects of convection retreating with
the sea breeze. Short-fused amendments may be necessary to handle
unexpected convective trends.
02/RAG
&&
.PREV DISCUSSION...
/issued by National Weather Service Key West FL/
UPDATE...
Morning sounding remained low with precipitable water just above
1.2 inches...solid dryness above 960 MB. Light east to southeast
winds were noted off the deck with very little if any steering
aloft. Forecast temperatures remains on target with near 90 coast
and mid 90s interior, and heat indices 103 to 107 away from the
coast. Isolated to scattered convection with mid to late afternoon
onset still appears on tap for mainly inland portions and best
initiated near sea breeze and lake boundaries.
Discussion...Strong upper level ridge in place will continue to
dominate the weather pattern for today and Saturday with
relatively drier air in place. This will limit shower activity in
the afternoon/evening hrs through Saturday. A few showers may
still develop mainly in the interior and west. Upper level ridge
begins to weaken as short wave trough enters the northeast
Atlantic coast Friday into Saturday. Forecast sounding indicate a
slight increase on the PWAT's to around 1.6 in but moisture
content in the mid levels is still very limited. This will limit
the potential for sustain afternoon convection. There is still a
chance of some showers developing in the interior and west. High
temperatures will still be in the 90s along the Atlantic and Gulf
Coast and mid to upper 90s in the interior. Heat index values are
forecast to be around 101 to 104 along the Atlantic coast and 104
to 107 in the interior and west Gulf coast.
The weather pattern will not vary much by the end of the weekend
and into the next week as shortwave lifts northeast with ridge
building over the region once again. The lack of moisture in the
mid levels will still limit the potential for typical summer
afternoon/evening convection. However, a few isolated showers can
not be ruled out in the interior and west by the late afternoon
hour through the week. High temperatures return to near seasonal
normal with heat index around 101 to 105 through mid week.
MARINE...
As high pressure remains in control over the Atlantic waters, a
light to moderate southeast flow prevails through much of the
period over the Atlantic waters. Weak gradient along the coast
and light southeast flow will keep seas around 2 feet or less
through the forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 80 92 79 91 / 0 10 20 20
Fort Lauderdale 81 92 81 91 / 10 10 20 20
Miami 80 93 80 92 / 10 10 20 30
Naples 78 92 77 93 / 10 30 20 30
&&
.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&
Aviation...02/RAG
Hazardous weather outlook, Jul 8, 3:55 AM EST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
455 AM EDT FRI JUL 8 2016
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
082100-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
455 AM EDT FRI JUL 8 2016
...HOT AND HUMID CONDITIONS CONTINUE TODAY...
...A FEW THUNDERSTORMS MAINLY INTERIOR AND WEST COAST AREAS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: A FEW THUNDERSTORMS ARE EXPECTED MAINLY OVER
INTERIOR AREAS AND THE WESTERN HALF OF SOUTH FLORIDA. ANY
THUNDERSTORMS THAT DEVELOPS MAY PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING, GUSTY WINDS AND A BRIEF PERIOD OF HEAVY RAIN.
TEMPERATURES: HIGHEST AFTERNOON HEAT INDEX VALUES WILL AGAIN REACH
AROUND 100 TO 105 DEGREES ALONG THE EAST COAST METRO, AND FROM
103 TO 107 DEGREES ACROSS INTERIOR SOUTH FLORIDA AND THE GULF
COAST REGION. WITH THE HOT AND HUMID WEATHER THE LAST FEW DAYS AND
UNUSUALLY WARM OVERNIGHT LOWS, THERE IS A THREAT FOR HEAT
EXHAUSTION FOR VULNERABLE PEOPLE AND THOSE WORKING OUTDOORS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE CHANCE FOR THUNDERSTORMS WILL INCREASE GRADUALLY SATURDAY AND
INTO EARLY NEXT WEEK, PARTICULARLY ACROSS INTERIOR AND WEST COAST
AREAS OF SOUTH FLORIDA.
HIGHEST AFTERNOON HEAT INDEX VALUES WILL CONTINUE TO BE IN THE
100 TO 107 DEGREE RANGE THROUGH EARLY NEXT WEEK, WITH THE HIGHEST
VALUES OVER INTERIOR SOUTH FLORIDA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Jul 8, 2:15 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
315 PM EDT FRI JUL 8 2016
FLZ069-070-081945-
INLAND COLLIER COUNTY FL-COASTAL COLLIER COUNTY FL-
315 PM EDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND HEAVY RAINFALL FOR WESTERN COLLIER COUNTY UNTIL 345 PM EDT...
* AT 313 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS OVER GOLDEN GATE...OR NEAR GOLDEN GATE ESTATES.
THESE STORMS WERE NEARLY STATIONARY.
* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING,
EXCESSIVE RAINFALL AND SMALL HAIL. LIGHTNING IS THE NUMBER ONE
WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER
NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
* LOCATIONS IMPACTED INCLUDE...
NAPLES...GOLDEN GATE ESTATES...VINEYARDS...
WEST TOLL GATE ON ALLIGATOR ALLEY...NAPLES MANOR...EAST NAPLES...
BELLE MEADE...MARCO ISLAND AIRPORT...NORTH NAPLES...GOLDEN GATE...
LELY RESORT...NAPLES PARK...BIG CORKSCREW ISLAND...
ROYAL PALM HAMMOCK...ORANGETREE...FIDDLERS CREEK...LELY...
INTERSECTION I-75 AND EVERGLADES BLVD...
PICAYUNE STRAND STATE FOREST AND QUAIL CREEK ESTATE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE
WITH THE THUNDERSTORMS.
&&
LAT...LON 2633 8184 2633 8182 2632 8182 2632 8166
2642 8166 2642 8157 2644 8156 2645 8153
2589 8146 2595 8166 2602 8174
TIME...MOT...LOC 1913Z 163DEG 2KT 2620 8166
IRLSpecial weather statement, Jul 8, 2:32 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
332 PM EDT FRI JUL 8 2016
FLZ071>074-173-082015-
COASTAL MIAMI DADE COUNTY FL-INLAND MIAMI-DADE COUNTY FL-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
METROPOLITAN MIAMI DADE FL-
332 PM EDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR SOUTHEASTERN BROWARD AND NORTHEASTERN
MIAMI-DADE COUNTIES UNTIL 415 PM EDT...
* AT 332 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PEMBROKE PINES...MOVING EAST AT 10 MPH.
* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
MIAMI...HIALEAH...PEMBROKE PINES...HOLLYWOOD...MIRAMAR...DAVIE...
PLANTATION...SUNRISE...MIAMI GARDENS...LAUDERHILL...WESTON...
NORTH MIAMI...DORAL...NORTH MIAMI BEACH...MIAMI LAKES...
COOPER CITY...HIALEAH GARDENS...OPA-LOCKA...
WEST PARK AND MIAMI SPRINGS.
LAT...LON 2581 8049 2614 8051 2616 8023 2585 8017
TIME...MOT...LOC 1932Z 259DEG 10KT 2600 8035
IRL
Hail, Broward
- When
- July 8, 2:38 PM EST
- Where
- Broward County, 3.79 mi E of Miramar
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 26.010, -80.340
National Weather Service employee called to report 1.00 inch hail falling in Pembroke Pines. Also, multiple reports of pea size hail fell in Pembroke Pines.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, July 8 to 9, 20163 deaths · 1.5 in hail · 39 events
- Hail and Damaging Winds in Tennessee, July 8, 2016$368,000 · 1.75 in hail · 125 events
- Hail and Damaging Winds in Michigan, July 8, 2016$4.4 million · 3 in hail · 26 events
- Flash Flooding in New York, July 8, 2016$5.0 million · 2 events
- Hail and Damaging Winds in North Carolina, July 8, 20161 injured · $580,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$177,000 · 1.75 in hail · 36 events
- Damaging Winds in Virginia, July 8, 2016$339,000 · 60 kt wind · 18 events
- Damaging Winds in Georgia, July 8 to 9, 2016$141,000 · 60 kt wind · 17 events
- Damaging Winds in Indiana, July 8, 2016$130,000 · 52 kt wind · 18 events
- Flash Flooding and Flood in Kentucky, July 8, 2016$114,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$81,000 · 1 in hail · 21 events
- Flash Flooding and Flooding in Kentucky, July 8, 2016$60,000 · 55 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639240.